Alabama, 2023

Hail and Damaging Wind in Alabama, April 28, 2023

April 28, 2023 · NWS HUN · 4 events in 1 county or zone

An isolated supercell produced large hail and damaging winds in Cullman County during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

An isolated supercell produced large hail and damaging winds in Cullman County during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 27, 11:55 PM CST, 50 minutes earlier.

Area forecast discussion, Apr 27, 11:55 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1255 AM CDT Fri Apr 28 2023

...New AVIATION...

.NEAR TERM...
(Rest of tonight)
Issued at 933 PM CDT Thu Apr 27 2023

Storms have struggled to develop and maintain intensity to our
immediate west, as the stronger forcing for ascent remains farther
to the west and the better moisture axis currently resides to our
south near the I-22 corridor. Will be monitoring a mid level
vorticity axis as it shifts east through northern MS and into the
area after midnight, and could bring a few thunderstorms across
portions of northwest/central AL. MLCAPE between 500-1000 J/kg
will support a hail and gusty wind threat before dropping off over
northeast AL. With the slower movement of these storms, periods
of heavy rainfall will be possible and could cause minor flooding
in poor drainage areas. Overall, confidence in any severe weather
or flooding remains very low. Adjustments to overnight PoPs and
winds were made to better match current obs, otherwise no
significant changes were made. Overnight lows will bottom out in
the mid to upper 50s.

&&

.SHORT TERM...
(Friday through Sunday)
Issued at 318 PM CDT Thu Apr 27 2023

The surface trough discussed above will continue to advance
slowly eastward after 12Z Friday, with lingering scattered showers
expected to occur mainly for locations east of I-65 through the
late morning hours. A few additional light showers will also be
possible early tomorrow afternoon as a weak cold front drifts
southeastward through the TN Valley, but precipitation should end
for all areas by 00Z Saturday as a drier airmass is advected into
the region. Highs will rise into l-m 70s (presuming that clouds
disperse by mid/late afternoon), with lows in the l-m 50s and
potential for patchy fog development early Saturday morning.

During the day on Saturday, we will begin to experience impacts
from another, slightly more amplified mid-level shortwave trough
that will dig south-southeastward across the central Rockies
tonight and southern Rockies/High Plains tomorrow. This positive-
tilt wave is predicted to shift southeastward across OK/TX on
Friday night, before slowly deepening and evolving into a closed
low on Saturday as it travels further into the northwest Gulf
Coast region. Although flow aloft across our region will be weakly
confluent due to the orientation of the trough, mid-level forcing
for ascent will begin to strengthen across the region Saturday
afternoon, perhaps resulting in the development of some light
showers late in the day. A more widespread coverage of rain is
expected to occur from late Saturday night-early Sunday morning as
the intensifying trough tracks east-northeastward across central
Gulf Coast. With the path of the related surface low predicted to
be to our south/east, the warm sector and risk for thunderstorms
will largely remain displaced from our forecast area. However,
with mid-level lapse rates expected to be fairly steep across out
region, a few rumbles of thunder may occur within the more
widespread rain. Precipitation will quickly end across our
southeastern zones between 12-18Z Sunday, with a contracting
pressure gradient and steep low-level lapse rates during the
afternoon expected to result in brisk northwest winds (sustained
around 20 MPH with gusts of 25-30 MPH) and highs in the u60s-l70s.

&&

.LONG TERM...
(Sunday night through Thursday)
Issued at 318 PM CDT Thu Apr 27 2023

High pressure will wedge into the area Sunday night into Monday,
bringing sunny but breezy conditions to the TN Valley. Gusts up to
30 mph will be possible on Monday. Post-frontal temperatures will
be unseasonably cool for the first half of the week next week,
with temperatures dipping roughly 10 degrees below normal. Normal
temperatures for this time of year are highs in the upper 70s and
lows in the mid 50s. Overnight lows next week are expected to be
in the low to mid 40s while daytime highs are forecast to reach
the upper 60s to lower 70s through Wednesday night.

&&

.AVIATION...
(06Z TAFS)
Issued at 1255 AM CDT Fri Apr 28 2023

A few shra/tsra are gradually approaching NW/north central AL
going into the overnight hrs. This activity is expected to weaken
as it pushes more into north AL, although there is a possibility
for one/two of these shra/tsra to affect either of the two main
terminals over the next couple of hrs and AMDs may be needed.
Otherwise, MVFR cigs/conds are expected to develop during the
early morning period and prevail into the afternoon hrs. Cigs are
then expected to lift above 3K ft during the late afternoon period
with VFR conds prevailing thru the remainder of the forecast.
Light/var winds will also turn WNW near 7-8kt Fri morning.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...25
SHORT TERM....70
LONG TERM....HC
AVIATION...09

In the hours before

Special weather statement, Apr 28, 12:04 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Huntsville AL
104 AM CDT Fri Apr 28 2023

ALZ007-016-280630-
Morgan AL-Cullman AL-
104 AM CDT Fri Apr 28 2023

...A strong thunderstorm will impact portions of northwestern Cullman
and south central Morgan Counties through 130 AM CDT...

At 104 AM CDT, Doppler radar was tracking a strong thunderstorm over
Helicon, or near Arley, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cullman, Good Hope, Falkville, Baldwin, Vinemont, West Point, Phelan,
Lacon, Logan and Crane Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3431 8711 3436 8698 3440 8687 3413 8677
      3406 8711
TIME...MOT...LOC 0604Z 254DEG 27KT 3414 8716

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

RSB
Special weather statement, Apr 28, 12:29 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Huntsville AL
129 AM CDT Fri Apr 28 2023

ALZ007-016-280700-
Morgan AL-Cullman AL-
129 AM CDT Fri Apr 28 2023

...A strong thunderstorm will impact portions of northern Cullman and
southeastern Morgan Counties through 200 AM CDT...

At 129 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cullman, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cullman, Good Hope, Holly Pond, Baldwin, Vinemont, Baileyton, West
Point, Eva, Phelan and Walter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3424 8706 3440 8661 3421 8655 3420 8655
      3414 8659 3413 8661 3406 8700
TIME...MOT...LOC 0629Z 252DEG 27KT 3418 8695

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

RSB

The radar

The Northeast Alabama radar (KHTX), 106 km away, was scanning. The volume nearest the first event began at 06:45 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cullman

When
April 28, 12:45 AM CST
Where
Cullman County, 0.9 mi NW of St Bernard
Measured
2 in hail
Reported by
Social Media
Coordinates
34.190, -86.810

A social media post and photo indicated an approximate 2 inch diameter hailstone in the Larkwood subdivision in Cullman.

Thunderstorm Wind, Cullman

When
April 28, 12:45 AM CST
Where
Cullman County, 0.57 mi W of Cullman
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.180, -86.840

A news article reported that one third of a roof at the Stiefelmeyer Building was blown away. A power pole between First and Second Avenues was splintered and an unspecified number of vehicles were damaged. Debris blown from the building damaged surrouding businesses and areas. Three buildings of Margo's Antiques and Gifts experienced damage.

Hail, Cullman

When
April 28, 12:51 AM CST
Where
Cullman County, 0.67 mi WNW of St Bernard
Measured
1.75 in hail
Reported by
Public
Coordinates
34.183, -86.811

Golf ball sized hail was reported east of Cullman near U.S. Highway 278.

Hail, Cullman

When
April 28, 12:51 AM CST
Where
Cullman County, 1.59 mi N of Cullman
Measured
1 in hail
Reported by
Public
Coordinates
34.203, -86.828

Quarter sized hail was reported near the intersection of Eva Road and CR 157.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095076, 1095079, 1095077, 1095134.